Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. 2003 Apr;37(4):538-42.
doi: 10.1345/aph.1C241.

Rhabdomyolysis and Acute Renal Failure Following an Ethanol and Diphenhydramine Overdose

Affiliations
Case Reports

Rhabdomyolysis and Acute Renal Failure Following an Ethanol and Diphenhydramine Overdose

Curtis E Haas et al. Ann Pharmacother. .

Abstract

Objective: To report a case of nontraumatic rhabdomyolysis complicated by oliguric, acute renal failure following an intentional overdose of ethanol and diphenhydramine.

Case summary: A 21-year-old white man was admitted through the emergency department following an intentional overdose of ethanol and diphenhydramine. The patient subsequently developed acute renal failure, and a diagnosis of nontraumatic rhabdomyolysis was made. With the absence of other common causes in this case, the rhabdomyolysis was believed to be due to the combined ethanol and diphenhydramine overdose.

Discussion: Rhabdomyolysis is a severe and life-threatening syndrome caused by various insults to skeletal muscle, including drug-induced injury. Early detection and institution of effective treatments are essential to minimizing the complications of this syndrome. A delay in establishing the diagnosis in this case likely contributed to the severity of the renal failure.

Conclusions: Nontraumatic rhabdomyolysis is an uncommon adverse outcome of drug and toxin ingestion. Due to the potential severity of the complications of this syndrome and the importance of early recognition and treatment to prevent renal failure, clinicians should have a high index of suspicion for rhabdomyolysis following overdoses that involve alcohol or antihistamines.

Comment in

Similar articles

See all similar articles

Cited by 7 articles

See all "Cited by" articles

Publication types

LinkOut - more resources

Feedback